Alert archive / Arizona / Flash Flood Warnings in 2021
Flash Flood Warning 120, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 28, 2021, 8:18 PM MDT for Navajo County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2021, 8:18 PM MDT (02:18 UTC)
- Expired
- Jul 28, 2021, 11:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 89 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 8:28 PM MDT | FLASH FLOOD | 4 Wsw Holbrook, AZ | SHERRIFF DEPT. REPORTED FLOODING ON MCLAWS RD. IN HOLBROOK AZ. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1687 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
005
WGUS55 KFGZ 290218
FFWFGZ
AZC017-290530-
/O.NEW.KFGZ.FF.W.0120.210729T0218Z-210729T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
718 PM MST Wed Jul 28 2021
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Navajo County in north central Arizona...
* Until 1030 PM MST.
* At 717 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 0.5 to 1.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Holbrook.
This includes the following highways...
State Route 377 between mile markers 20 and 27.
This includes the following streams and drainages...
Little Colorado River, Porter Tank Draw, Washboard Wash, McDonald
Canyon and Leroux Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3492 11019 3471 11023 3470 11041 3485 11039
3494 11029
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
TPS2 follow-up statements
327
WGUS75 KFGZ 290405
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
905 PM MST Wed Jul 28 2021
AZC017-290530-
/O.CON.KFGZ.FF.W.0120.000000T0000Z-210729T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Navajo AZ-
905 PM MST Wed Jul 28 2021
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MST THIS
EVENING FOR NAVAJO COUNTY...
At 901 PM MST, local law enforcement reported flooding on McLaws
Road on the southwest side of Holbrook. Heavy rain has ended and
flood waters should recede over the next few hours.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Law enforcement reported.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Holbrook.
This includes the following highways...
State Route 377 between mile markers 20 and 27.
This includes the following streams and drainages...
Little Colorado River, Porter Tank Draw, Washboard Wash, McDonald
Canyon and Leroux Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3492 11019 3471 11023 3470 11041 3485 11039
3494 11029
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
TPS706
WGUS75 KFGZ 290522
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
1022 PM MST Wed Jul 28 2021
AZC017-290532-
/O.EXP.KFGZ.FF.W.0120.000000T0000Z-210729T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Navajo AZ-
1022 PM MST Wed Jul 28 2021
...FLASH FLOOD WARNING WILL EXPIRE AT 1030 PM MST THIS EVENING FOR
NAVAJO COUNTY...
Flooding is no longer expected to pose a threat in the Holbrook
area. Please continue to heed remaining road closures.
LAT...LON 3492 11019 3471 11023 3470 11041 3485 11039
3494 11029
$$
TPSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:31 PM MDT, 4 hours 47 minutes earlier.
Area forecast discussion, Jul 28, 3:31 PM MDT, 4 hours 47 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 231 PM MST Wed Jul 28 2021 .SYNOPSIS...Plentiful monsoon moisture will persist over northern Arizona through the weekend. The greatest thunderstorm coverage is expected on Thursday and Friday, with storms capable of producing high rain rates and flash flooding. && .DISCUSSION...Modest thunderstorm activity is present over northern Arizona this afternoon coverage-wise, though a few storms have produced some impressive rain rates. Expect storm coverage to gradually decrease starting around 5-6 pm, with the majority of thunderstorm activity ceasing by around 9 pm. The exception will be in portions of eastern Arizona, where activity moving west out of New Mexico could bring a few areas some rain overnight. An increase in storm coverage and rainfall intensity relative to today is forecast for Thursday. Precipitable water values will be slightly higher, but in addition a westward moving short wave trough is forecast to move across northern Mexico, with some influence from this wave extending northward into Arizona. HREF forecasts indicate the greatest threat for heavy rain tomorrow over the White Mountains and atop the Mogollon Rim north of Payson, though a notable chance for heavy rain exists near and west of Flagstaff as well. On Friday, the threat for heavy rain is expected to be focused primarily from I-17/US 89 westward as the short wave trough continues its westward trek. ECMWF rain EFI values are somewhat enhanced north and west of Flagstaff, matching with the expected heavy rain potential. Though this event does not appear to be quite as prolific rainfall-wise as the event last weekend for most locations, flash flooding is still a significant threat as soils are quite saturated. Saturday and Sunday...High atmospheric moisture content will persist. No discernible enhanced forcing is identifiable in this time frame, but weak steering flow is expected as the high center sits just to our east/southeast in the EC ensemble mean. Even without much forcing, storms will be capable of high rain rates with the weak steering flow. Monday through Wednesday...A modest decrease in precipitable water is possible through this time frame, with the high center drifting nearly overhead in the EC ensemble mean. This may have a tendency to lead to a decrease in thunderstorm coverage and intensity. Looking at individual ensemble members, precip chances decrease notably from Monday into Tuesday/Wednesday. However, a few members maintain daily rainfall accumulation through this period. In general, a downturn in rainfall coverage/intensity may occur around the middle of next week, but it is not a guarantee. && .AVIATION...For the 00Z package...Thunderstorm coverage is expected to start to decrease around 00z, with most activity winding down by around 03-04z. Isolated storms may move in from New Mexico overnight. Otherwise, expect thunderstorms to begin again around 18z Thursday. More extensive coverage of storms producing MVFR cig/vsby is expected Thursday afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to widespread thunderstorm coverage is expected both Thursday and Friday, with Friday's coverage being greatest near and west of I-17/US 89. Light winds are expected outside of thunderstorm activity. Saturday through Monday...Scattered storms with a heavy rain threat are forecast Saturday and Sunday. Storm coverage and rainfall intensity may begin to decrease on Monday. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...AT AVIATION...AT FIRE WEATHER...AT For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Jul 28, 3:18 PM MDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
218 PM MST WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM FLASH FLOOD TWIN ARROWS 35.17N 111.26W
07/27/2021 COCONINO AZ LAW ENFORCEMENT
TWIN ARROWS DIRECTOR OF SECURITY REPORTED
THAT MAJOR PORTIONS OF THE PROPERTY WERE
FLOODED AND THAT FLOOD WATERS SENT DEBRIS
ALL OVER THE ROADS.
&&
TMSpecial weather statement, Jul 28, 7:47 PM MDT, 31 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 647 PM MST Wed Jul 28 2021 AZZ013-016-290215- Little Colorado River Valley in Navajo County-Eastern Mogollon Rim- 647 PM MST Wed Jul 28 2021 ...STRONG THUNDERSTORM NEAR SNOWFLAKE AND TAYLOR IN NAVAJO COUNTY UNTIL 715 PM MST... At 646 PM MST, Doppler radar was tracking a strong thunderstorm near Taylor, or 16 miles north of Show Low, moving west at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Taylor, Shumway and Snowflake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3457 11004 3440 10996 3431 11018 3454 11027 TIME...MOT...LOC 0146Z 069DEG 9KT 3448 11006 TPS
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:47 PM MDT | Special Weather Statement | FGZ | 28 min | |
| Jul 28, 8:06 PM MDT | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Jul 29, 12:48 PM MDT | Flash Flood Warning | FGZ | Apache | 3 hr |
| Jul 29, 12:57 PM MDT | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 33 min |
| Jul 29, 1:21 PM MDT | Severe Thunderstorm Warning | FGZ | Apache | 24 min |
| Jul 29, 1:36 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino | 24 min |
| Jul 29, 1:44 PM MDT | Severe Thunderstorm Warning | FGZ | Apache | 31 min |
| Jul 29, 1:53 PM MDT | Flash Flood Warning | FGZ | Apache | 3 hr |
| Jul 29, 1:57 PM MDT | Flash Flood Warning | FGZ | Apache, Navajo | 3 hr |
| Jul 29, 2:07 PM MDT | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 38 min |
| Jul 29, 2:10 PM MDT | Severe Thunderstorm Warning | FGZ | Apache | 50 min |
| Jul 29, 2:13 PM MDT | Severe Thunderstorm Warning | FGZ | Apache | 32 min |
| Jul 29, 2:23 PM MDT | Severe Thunderstorm Warning | FGZ | Yavapai | 37 min |
| Jul 29, 3:05 PM MDT | Flash Flood Watch | FGZ | Apache, Coconino, Navajo, Yavapai | 31 hr |
| Jul 29, 3:09 PM MDT | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 29, 3:16 PM MDT | Flash Flood Warning | FGZ | Apache, Navajo | 3 hr |
| Jul 29, 3:41 PM MDT | Severe Thunderstorm Warning | FGZ | Yavapai | 34 min |
| Jul 29, 4:03 PM MDT | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 27 min |
| Jul 29, 4:41 PM MDT | Flash Flood Warning | FGZ | Coconino, Navajo | 3 hr |
| Jul 29, 5:03 PM MDT | Flash Flood Warning | FGZ | Coconino | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.